Risk of bleeding associated with combined use of selective serotonin reuptake inhibitors and antiplatelet therapy following acute myocardial infarction.

Link to article at PubMed

Risk of bleeding associated with combined use of selective serotonin reuptake inhibitors and antiplatelet therapy following acute myocardial infarction.

CMAJ. 2011 Sep 26;

Authors: Labos C, Dasgupta K, Nedjar H, Turecki G, Rahme E

Abstract
BACKGROUND:Patients prescribed antiplatelet treatment to prevent recurrent acute myocardial infarction are often also given a selective serotonin reuptake inhibitor (SSRI) to treat coexisting depression. Use of either treatment may in crease the risk of bleeding. We assessed the risk of bleeding among patients taking both medications following acute myocardial infarction. METHODS:We conducted a retrospective cohort study using hospital discharge abstracts, physician billing information, medication reimbursement claims and demographic data from provincial health services administrative databases. We in cluded patients 50 years of age or older who were discharged from hospital with antiplatelet therapy following acute myocardial infarction be tween January 1998 and March 2007. Patients were followed until admission to hospital due to a bleeding episode, admission to hospital due to recurrent acute myocardial infarction, death or the end of the study period. RESULTS:The 27 058 patients in the cohort received the following medications at discharge: acetylsalicylic acid (ASA) (n = 14 426); clopidogrel (n = 2467), ASA and clopidogrel (n = 9475); ASA and an SSRI (n = 406); ASA, clopidogrel and an SSRI (n = 239); or clopidogrel and an SSRI (n = 45). Compared with ASA use alone, the combined use of an SSRI with antiplatelet therapy was associated with an increased risk of bleeding (ASA and SSRI: hazard ratio [HR] 1.42, 95% confidence interval [CI] 1.08-1.87; ASA, clopidogrel and SSRI: HR 2.35, 95% CI 1.61-3.42). Compared with dual antiplatelet therapy alone (ASA and clopidogrel), combined use of an SSRI and dual antiplatelet therapy was associated with an increased risk of bleeding (HR 1.57, 95% CI 1.07-2.32). INTERPRETATION:Patients taking an SSRI together with ASA or dual antiplatelet therapy following acute myocardial infarction were at increased risk of bleeding.

PMID: 21948719 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.